ACUTE MYOCARDIAL DYSFUNCTION ASSOCIATED WITH RITUXIMAB IN A PATIENT WITH SCHILDER-TYPE MULTIPLE SCLEROSIS: A CASE REPORT
Abstract
Introduction: Rituximab is an anti-CD20 monoclonal antibody widely used in the treatment of autoimmune and hematologic diseases, including off-label use in aggressive forms of multiple sclerosis. Although its overall safety profile is considered favorable, rare and potentially severe cardiovascular adverse events have been increasingly reported, particularly as its use expands beyond oncology settings. Objective: To report a case of acute myocardial dysfunction temporally associated with rituximab infusion in a young patient with Schilder-type multiple sclerosis and no prior history of cardiac disease, and to discuss its clinical implications. Methods: This is a case report based on a retrospective review of clinical, laboratory, electrocardiographic, and echocardiographic data obtained from the electronic medical record, complemented by a narrative review of the recent literature on anti-CD20–associated cardiotoxicity. Case report: A 30-year-old female patient with Schilder-type multiple sclerosis developed sudden chest pain during rituximab infusion, associated with marked elevation of cardiac troponin levels and left ventricular systolic dysfunction documented by echocardiography. The infusion was immediately discontinued, and standard heart failure therapy was initiated, resulting in clinical improvement and recovery of cardiac function. Due to the adverse event, immunomodulatory therapy was subsequently changed. Conclusion: This case suggests an association between rituximab use and acute myocardial dysfunction, even in young patients without traditional cardiovascular risk factors. It highlights the importance of early recognition of rare adverse events, appropriate monitoring during infusions, and multidisciplinary management to enhance the safety of immunobiological therapies.
Fields of Study & Subjects
Multiple Sclerosis Research Studies
Systemic Sclerosis and Related Diseases
Peripheral Neuropathies and Disorders
Publication details
- Journal / source
- LUMEN ET VIRTUS
- Volume
- 17
- Issue
- 56
- Pages
- e11617–e11617
- Publication date
- 5 January 2026